Neuropathy secondary to drugs is a condition in which there is damage to the peripheral nerves occurring as the result of toxic effects of a substance or medication. This can result in loss of sensation and/or strength, most commonly in the legs, but progressing to the arms in severe cases.
Nerve damage or neuropathy caused by toxic effects of certain medications typically injures the most peripheral aspects of nerves first. In other words, the ends of the longest nerves are affected initially. This pattern is referred to as a length-dependent peripheral neuropathy. The longest nerves in the body end in the toes; therefore, symptoms of numbness or tingling start there.
As the neuropathy progresses, symptoms of numbness and/or weakness spread in a stocking distribution up both legs. About the time that the symptoms affect the legs above the knees, the fingers of both hands may begin to be affected. The symptoms may progress up the arms, involve the trunk, and rarely involve the face.
Examples of medication that may cause neuropathy include: heart or blood pressure medications, such as amiodarone or hydralazinechemotherapy medication used to fight cancer, such as vincristine or cisplatinantibiotics used to fight infection, such as metronidazole, isoniazide, and nitrofuantoinanticonvulsants used to prevent seizures, such as phenytoinmedications used to prevent alcohol use, such as disulfiramalcoholgout medication such as allopurinol or colchicine
Symptoms of neuropathy include: numbnesstingling that may be painful (symptoms are usually worse at night or at rest)muscle aching, particularly of the calvesloss of sensationpain caused by normal touch, wearing shoes/socks, etc. weakness (this typically follows the sensory symptoms)
As described above, these sensation changes usually begin in the hands or feet, and progress toward the center of the body.
Neuropathy is not contagious.
A complete history and physical examination is needed to diagnose neuropathy. Special studies such as electromyography (EMG) and nerve conduction velocity tests can measure how fast signals travel down the nerves.
The major long-term effects are difficulty walking and chronic pain, either of which can be disabling. A person with neuropathy is at risk for injury because of a decreased ability to feel.
Once the neuropathy is diagnosed, the medication causing the problem may be stopped, reduced in dose, or changed to another medication.
Pain caused by neuropathy may be treated with medications that are normally used to control seizures, depression, or pain. Sometimes topical agents on the skin are used. These agents may actually increase the pain in the beginning of treatment. Then, a person may feel a decrease in the pain associated with the neuropathy.
A person with loss of sensation should be instructed on safety measures to prevent injury. He or she should regularly examine the affected area for injury and seek treatment as needed.
Side effects depend on the medication used, but may include allergic reactions and drowsiness.
Unfortunately, treatments to heal the nerves once damage has occurred are not very effective. Time is required for the nerves to heal once the toxic medication or drug is stopped. Often permanent damage has been done by that time. Symptomatic relief of pain is available, and is the mainstay of treatment for individuals affected by this disorder.
The health care professional will monitor blood levels of medication used that may cause neuropathy. The goal is to maintain the amount of medication needed to treat the condition, while preventing toxic levels of the medication.
The Neuropathy Association, 60 East 42nd Street, Suite 942, New York, NY 10165; 212-692-0662; [hyperLink url="http://www.neuropathy.org/" linkTitle="www.neuropathy.org"]www.neuropathy.org[/hyperLink].